Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Des Moines, IA

September 15, 2016Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 15, 2016, 5:28 PM CDT for Sac County, Iowa. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 5:28 PM CDT (22:28 UTC)
Expired
Sep 15, 2016, 5:45 PM CDT
In force
17 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:29 PM CDTHAIL 0.752 N Nemaha, IAMULTIPLE REPORTS OF PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 4:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS53 KDMX 152228
SVRDMX
IAC161-152245-
/O.NEW.KDMX.SV.W.0149.160915T2228Z-160915T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWELL...OR
  9 MILES NORTHWEST OF SAC CITY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NEMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9516 4256 9495 4245 9506 4249 9520
TIME...MOT...LOC 2228Z 207DEG 28KT 4254 9508 

HAIL...1.00IN
WIND...<50MPH
 
$$

SKOW
1 follow-up statement
563 
WWUS53 KDMX 152237
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU SEP 15 2016

IAC161-152247-
/O.EXP.KDMX.SV.W.0149.000000T0000Z-160915T2245Z/
SAC IA-
537 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAC COUNTY WILL
EXPIRE AT 545 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4256 9516 4256 9495 4245 9506 4249 9520
TIME...MOT...LOC 2237Z 207DEG 28KT 4260 9504 

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 15, 3:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
330 PM CDT Thu Sep 15 2016

.SHORT TERM.../This evening through Friday/
Issued at 330 PM CDT Thu Sep 15 2016

Main concern the rest of today and tonight will be timing, extent,
and strength of convection, including potential for localized flash
flooding.

Unorganized showers/convection creeping into the northwest portions
of the CWA currently, providing periods of moderate to heavy
rainfall. With lift primarily from WAA and upper level support,
extent should remain fairly broad and with slow progression through
at least the early portions of the evening. Expectation is for
convection to become more progressive as coverage increases and
organized outflow/cold pool develops. Prior to, environment is such
that severe weather opportunity will be limited even with MUCAPE
values in excess of 2000 J/kg due to effective shear 30kts or less,
skinny CAPE profiles, moist profiles limiting DCAPE, and
widespread/unfocused convection working over the atmosphere.
However, cannot rule out damaging winds should convection organizes
this evening and remains rooted to the cold pool/outflow.

Bigger concern will likely be heavy rainfall and potentially
subsequent flash flooding concerns. Hi-res guidance struggled early
in the day but have come into fair agreement in depicting west-
central Iowa potentially seeing a prolonged period of moderate-heavy
rainfall as convection pivots with second wave of forcing enter the
region. While Pwats around 1.5-1.75 inches and warm cloud layer
depths around 11-12 kft are not extreme, they will provide efficient
rainfall especially when coupled with expected good low level/850mb
moisture transport through the evening. Would not be surprising to
see local amounts in excess of 2 to 4 inches. Even after passage of
main line, another wave of upper level forcing and vorticity
advection will keep shower activity possible into the morning hours
Friday, though less intense.

.LONG TERM.../Friday night through Thursday/
Issued at 330 PM CDT Thu Sep 15 2016

Showers and a few storms will be continuing primarily in the south
and east at the beginning of the period from the overnight
convection. However, some redevelopment appears possible as
surface boundary will still be located near the I35 corridor
around midday. Therefore, POPS will continue into the afternoon
across the south and east and in the far southeast on Friday night
prior to frontal passage. Drier air will push into the state
Friday night into Saturday with clearing skies as subsidence
increases. The weekend appears quiet weather wise with a dry
airmass remaining in place.

Warm advection increases into Monday with warmer temperatures
prior to a front moving through later in the day. This will bring
a slight chance for storms on Monday afternoon, mainly in the east
but low moisture will limit coverage. With ridging Monday night
into early Tuesday, there will be little precipitation threat with
slightly cooler temperatures. However, stronger warm advection
takes over by later Tuesday and continues into the middle of the
week. There will be an increasing threat of storms by Wednesday
into Thursday as a frontal boundary settles into the state and
deep southerly flow transports moisture back into the Midwest.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1139 AM CDT Thu Sep 15 2016

Trick period this afternoon and overnight. Models continue to show
a degree of disagreement in coverage and progression of
showers/storms. As a result, have primarily kept with VCTS/VCSH
wording and attempted to capture general periods of peak VCTS
activity. Will likely update with TSRA periods as details become
clear. Drop to MVFR/IFR conditions likely with storm passages as
well, but again, confidence low in accurate timing.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for IAZ023-024-033>035-
044>046-057.

&&

SHORT TERM...Curtis
LONG TERM...Cogil
AVIATION...Curtis
Hazardous weather outlook, Sep 15, 3:50 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT THU SEP 15 2016

IAZ023-024-033>035-044>046-057-161100-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
AUDUBON-
350 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT WITH HEAVY RAINFALL WHICH MAY
LEAD TO FLASH FLOODING. AN ISOLATED SEVERE THUNDERSTORM WITH
DAMAGING WIND OR LARGE HAIL WILL ALSO BE POSSIBLE, MAINLY THIS
EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH
LATE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST
THROUGH MIDDAY FRIDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY.
THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ004>007-015>017-025>028-036>039-047>050-058>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
350 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALIZED HEAVY RAINFALL
ALONG WITH GUSTY WINDS AND SMALL HAIL. ANY SEVERE STORMS WOULD
LIKLEY OCCUR IN WESTERN IOWA IN THE EVENING WITH THE MAIN THREAT
FROM DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST
FRIDAY...EAST AREAS LATE MONDAY...AND STATEWIDE TUESDAY NIGHT AND
WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY BUT MAY OCCUR IN A FEW INSTANCES.

In the hours before

Special weather statement, Sep 15, 5:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT THU SEP 15 2016

IAZ023-152215-
POCAHONTAS IA-
501 PM CDT THU SEP 15 2016

...THUNDERSTORM MY BRING SMALL HAIL TO WESTERN POCAHONTAS COUNTY...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALBERT CITY...OR 13 MILES WEST OF POCAHONTAS...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4291 9492 4291 9475 4269 9490 4270 9492
TIME...MOT...LOC 2200Z 205DEG 32KT 4280 9492

SKOW
Special weather statement, Sep 15, 5:02 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT THU SEP 15 2016

IAZ023-152215-
POCAHONTAS IA-
502 PM CDT THU SEP 15 2016

...THUNDERSTORM MAY BRING SMALL HAIL TO WESTERN POCAHONTAS COUNTY...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALBERT CITY...OR 13 MILES WEST OF POCAHONTAS...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4291 9492 4291 9475 4269 9490 4270 9492
TIME...MOT...LOC 2200Z 205DEG 32KT 4280 9492

SKOW
Special weather statement, Sep 15, 5:17 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU SEP 15 2016

IAZ023-152245-
POCAHONTAS IA-
517 PM CDT THU SEP 15 2016

...STRENGTHENING STORM IN CENTRAL POCAHONTAS COUNTY MAY BRING SMALL
HAIL...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POCAHONTAS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...ROLFE...HAVELOCK...PLOVER AND POCAHONTAS MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4291 9472 4291 9444 4276 9444 4257 9478
      4267 9490
TIME...MOT...LOC 2216Z 215DEG 38KT 4271 9476

SKOW
Special weather statement, Sep 15, 5:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT THU SEP 15 2016

IAZ033-152245-
SAC IA-
524 PM CDT THU SEP 15 2016

...THUNDERSTORM BRINGING SMALL HAIL TO NORTHERN SAC COUNTY...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAC CITY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEMAHA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4256 9514 4256 9494 4245 9508 4249 9517
TIME...MOT...LOC 2224Z 217DEG 24KT 4249 9509

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:35 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 32 more13 hr
Sep 15, 5:01 PM CDTSpecial Weather StatementDMXPocahontas14 min
Sep 15, 5:02 PM CDTSpecial Weather StatementDMXPocahontas13 min
Sep 15, 5:17 PM CDTSpecial Weather StatementDMXPocahontas28 min
Sep 15, 5:24 PM CDTSpecial Weather StatementDMXSac21 min
Sep 15, 5:40 PM CDTSpecial Weather StatementDMXCalhoun, Pocahontas, Sac35 min
Sep 15, 6:10 PM CDTFlash Flood WarningDMXCalhoun, Humboldt, Pocahontas, Sac, Webster, Wright6 hr
Sep 15, 6:16 PM CDTSpecial Weather StatementDMXCalhoun, Cerro Gordo, Franklin, Hamilton, Humboldt, Pocahontas and 4 more44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.